Alert archive / Illinois / River Flood Warnings in 2020

River Flood Warning 111, NWS St. Louis, MO

April 29, 2020Fayette County, Illinois

NWS St. Louis, MO issued this river flood warning at Apr 29, 2020, 9:40 AM CDT for Fayette County, Illinois. It took effect at Apr 29, 2020, 12:41 PM CDT. It was in force for 3 days.

The area

The outline as issued.

The facts

Issued
Apr 29, 2020, 9:40 AM CDT (14:40 UTC)
In effect from
Apr 29, 2020, 12:41 PM CDT
Expired
May 2, 2020, 7:47 PM CDT
In force
3 days
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Fayette County, IL

The radar

The St Louis radar (KLSX), 137 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kaskaskia River at Vandalia (VNDI2). The gauge peaked at 21.63 ft at May 1, 2020, 6:00 AM CDT.

actionminormoderate1015202504/2904/3005/0105/0205/0305/04
Action stage
16 ft
Minor stage
18 ft
Moderate stage
24 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05592500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

010 
WGUS43 KLSX 291440
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
940 AM CDT Wed Apr 29 2020

...The National Weather Service in St. Louis has issued a flood 
warning for the following rivers in Illinois...
 
  Kaskaskia River at Vandalia

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC051-302039-
/O.NEW.KLSX.FL.W.0111.200429T1741Z-200503T1909Z/
/VNDI2.1.ER.200429T1741Z.200501T0600Z.200502T1309Z.NO/
940 AM CDT Wed Apr 29 2020

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the Kaskaskia River at Vandalia
* from this afternoon to Sunday afternoon.
* At  9:00 AM Wednesday the stage was 16.8 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by this afternoon 
  and crest near 22.0 feet by early Friday morning. The river is 
  forecast to fall below flood stage by Saturday morning.
* Impact:  At 19.2 feet...State Highway J just east of County Road 206
  begins to flood near this height.

&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     04/30  05/01  05/02  05/03  05/04

Kaskaskia River
  Vandalia        18.0   16.81      20.9   22.0   18.5   11.6    9.4


&&


LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
      3882 8922                       



$$
6 follow-up statements
383 
WGUS83 KLSX 300206
FLSLSX
Flood Statement
National Weather Service St Louis MO
906 PM CDT Wed Apr 29 2020

...The flood warning continues for the following rivers in 
Illinois...
 
  Kaskaskia River at Vandalia

  
River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC051-010206-
/O.EXT.KLSX.FL.W.0111.000000T0000Z-200503T1400Z/
/VNDI2.1.ER.200429T1830Z.200501T0600Z.200502T0800Z.NO/
906 PM CDT Wed Apr 29 2020

The Flood Warning continues for
  the Kaskaskia River at Vandalia
* until Sunday morning.
* At  8:30 PM Wednesday the stage was 19.0 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 21.9 feet by early Friday 
  morning, then fall below flood stage Saturday morning.
* Impact:  At 19.2 feet...State Highway J just east of County Road 206
  begins to flood near this height.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     04/30  05/01  05/02  05/03  05/04

Kaskaskia River
  Vandalia        18.0   19.01      20.5   21.8   16.8   11.6    9.7


&&


LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
      3882 8922                       



$$
792 
WGUS83 KLSX 301328
FLSLSX
Flood Statement
National Weather Service St Louis MO
828 AM CDT Thu Apr 30 2020

...The flood warning continues for the following rivers in 
Illinois...
 
  Kaskaskia River at Vandalia

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC051-011928-
/O.EXT.KLSX.FL.W.0111.000000T0000Z-200503T1800Z/
/VNDI2.1.ER.200429T1830Z.200501T1200Z.200502T1200Z.NO/
828 AM CDT Thu Apr 30 2020

The Flood Warning continues for
  the Kaskaskia River at Vandalia
* until Sunday afternoon.
* At 8:00 AM Thursday the stage was 20.0 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 21.0 feet by tomorrow morning, 
  then fall below flood stage Saturday morning.
* Impact:  At 19.2 feet...State Highway J just east of County Road 206
  begins to flood near this height.

&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/01  05/02  05/03  05/04  05/05

Kaskaskia River
  Vandalia        18.0   20.02      21.0   18.0   13.3   11.2    9.6


&&


LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
      3882 8922                       



$$
437 
WGUS83 KLSX 010039
FLSLSX
Flood Statement
National Weather Service St Louis MO
739 PM CDT Thu Apr 30 2020

...The flood warning continues for the following rivers in Illinois..

  Kaskaskia River at Vandalia

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC051-020039-
/O.CON.KLSX.FL.W.0111.000000T0000Z-200503T1800Z/
/VNDI2.1.ER.200429T1830Z.200501T0600Z.200502T1200Z.NO/
739 PM CDT Thu Apr 30 2020

The Flood Warning continues for
  the Kaskaskia River at Vandalia
* until Sunday afternoon.
* At  7:00 PM Thursday the stage was 21.1 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 21.4 feet late tonight, then
  fall below flood stage Saturday morning.
* Impact:  At 19.2 feet...State Highway J just east of County Road 206
  begins to flood near this height.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/01  05/02  05/03  05/04  05/05

Kaskaskia River
  Vandalia        18.0   21.06      21.3   18.0   13.0   10.5    9.1


&&


LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
      3882 8922                       



$$
601 
WGUS83 KLSX 011328
FLSLSX
Flood Statement
National Weather Service St Louis MO
828 AM CDT Fri May 1 2020

...The flood warning continues for the following rivers in 
Illinois...

 
  Kaskaskia River at Vandalia

  
River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC051-021927-
/O.EXT.KLSX.FL.W.0111.000000T0000Z-200504T0138Z/
/VNDI2.1.ER.200429T1830Z.200501T1215Z.200502T1938Z.NO/
828 AM CDT Fri May 1 2020

The Flood Warning continues for
  the Kaskaskia River at Vandalia
* until Sunday evening.
* At  8:00 AM Friday the stage was 21.6 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* The river is forecast to continue falling to below flood stage by 
  tomorrow early afternoon.
* Impact:  At 19.2 feet...State Highway J just east of County Road 206
  begins to flood near this height.

&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/02  05/03  05/04  05/05  05/06

Kaskaskia River
  Vandalia        18.0   21.62      19.5   15.1   11.8   10.1    9.4


&&


LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
      3882 8922                       



$$
016 
WGUS83 KLSX 021433
FLSLSX
Flood Statement
National Weather Service St Louis MO
933 AM CDT Sat May 2 2020

...The flood warning continues for the following rivers in 
Illinois...

 
	Kaskaskia River at Vandalia

	
River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC051-032033-
/O.EXT.KLSX.FL.W.0111.000000T0000Z-200504T0636Z/
/VNDI2.1.ER.200429T1830Z.200501T1215Z.200503T0036Z.NO/
933 AM CDT Sat May 2 2020

The Flood Warning continues for
  the Kaskaskia River at Vandalia
* until late Sunday night.
* At  9:00 AM Saturday the stage was 19.7 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* The river is forecast to continue falling to below flood stage by 
  this evening.
* Impact:  At 19.2 feet...State Highway J just east of County Road 206
  begins to flood near this height.

&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/03  05/04  05/05  05/06  05/07

Kaskaskia River
  Vandalia        18.0   19.74      16.3   14.2   12.7   12.2   11.9


&&


LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
      3882 8922                       



$$

maples
030 
WGUS83 KLSX 030047
FLSLSX

Flood Statement
National Weather Service St Louis MO
747 PM CDT Sat May 2 2020

...The flood warning is cancelled for the following rivers in 
Illinois...
 
  Kaskaskia River at Vandalia

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC051-030117-
/O.CAN.KLSX.FL.W.0111.000000T0000Z-200504T0636Z/
/VNDI2.1.ER.200429T1830Z.200501T1215Z.200503T0000Z.NO/
747 PM CDT Sat May 2 2020

The Flood Warning is cancelled for
  the Kaskaskia River at Vandalia.
* At  7:30 PM Saturday the stage was 17.9 feet.
* Flood stage is 18.0 feet.
* The river fell below flood stage at  7:00 PM Saturday.
* The river will continue falling to 14.2 feet by Monday morning.
* Impact:  At 18.0 feet...Flood Stage.  Minor flooding begins.  
  Unprotected farmland begins to flood.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     05/03  05/04  05/05  05/06  05/07

Kaskaskia River
  Vandalia        18.0   17.86      16.3   14.2   12.7   12.2   11.7

&&

LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
      3882 8922                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Apr 29, 6:36 AM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 29, 6:36 AM CDT, 3 hours 4 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
636 AM CDT Wed Apr 29 2020

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 317 AM CDT Wed Apr 29 2020

Surface low will continue to lift northeastward into the Great
Lakes region today with a secondary shortwave rotating around
system. So showers are likely across the area beneath the
amplifying trough today. The showers combined with strong/gusty
northwest winds near 30kts at times and temperatures in the 50s
will make for a breezy, damp, and chilly day. Winds will remain
below advisory criteria at this time.

System will exit region tonight with showers tapering off from west
to east and winds diminishing. Otherwise, it will remain rather
chilly with lows in the 40s

Surface ridge will build into the region on Thursday. Despite gusty
northwest winds, there will be plenty of sunshine which will allow
temperatures to warm up into the 60s once again.

Byrd

.LONG TERM...  (Thursday Night through Tuesday)
Issued at 317 AM CDT Wed Apr 29 2020

Dry and warmer conditions expected through the first part of the
weekend as surface ridge moves off to the east allowing southerly
winds to return once again. Highs by Saturday will be in the upper
70s to low 80s.

Beyond that, extended models have next system slide through the
region late Saturday night through Sunday night with best chances of
rain during the day on Sunday. Then a brief break in precipitation
before next system moves in Monday night through Tuesday. Extended
models have some differences in timing, strength and placement with
this system, but for now will stick with the init during this period.

Byrd

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 623 AM CDT Wed Apr 29 2020

There is a band of showers currently pivoting through Missouri and
into Illinois. I've tried to time this band as best as possible,
though the non-linear trends in this precip has made timing
difficult. Otherwise scattered showers are likely across the area
today, and I can't rule out a few rumbles of thunder. I've tried
to pick out the times in the TAFs in which precip is the most
likely, but given the scattered nature of the precip, it's
difficult to say with much confidence when exactly the individual
terminals will be impacted.

I can say with more confidence that the MVFR cigs currently across
Iowa will pivot down into our region later thing morning. However
some questions remain as to when exactly cigs will drop below 3,000
ft and just how low they will go. Guidance has come into agreement
showing a pocket of IFR cigs toward west-central IL later this
morning associated with the best precip chances, so have included
that in the UIN TAF. There is some chance the the other terminals
drop to IFR, but the most likely scenario is that they remain
above 1,000 ft.

Otherwise, expect to see gusty NW winds pick up this morning and
persist into the evening. The strongest winds will be toward
central MO, NE MO, and west-central IL.

BSH

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     57  46  65  47 /  80  70  10   0
Quincy          52  43  64  44 /  80  60   5   0
Columbia        55  44  67  45 /  60  30   5   0
Jefferson City  57  45  68  45 /  60  30   5   0
Salem           60  46  62  45 /  60  70  10   0
Farmington      59  45  66  45 /  40  40  10   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 29, 3:42 AM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
342 AM CDT Wed Apr 29 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
342 AM CDT Wed Apr 29 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There will be a chance of thunderstorms Saturday night through
Sunday evening and another chance Monday night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Byrd

In the hours before

Local storm report, Apr 29, 5:30 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
530 AM CDT WED APR 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND DMG     1 NW MOKANE             38.68N 91.89W
04/28/2020                   CALLAWAY           MO   PUBLIC

            A SECTION OF SHINGLES WERE BLOWN OFF OF A
            HOUSE NEAR MOKANE. VIA YOUTUBE VIDEO.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:53 PM CDTTornado WarningLSXBond, Clinton, Madison37 min
Apr 29, 11:03 AM CDTRiver Flood WarningLSXBrown45 days
Apr 29, 11:03 AM CDTRiver Flood WarningLSXMorgan, Pike45 days

Nearby

River Flood Warnings in Illinois, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.